Alert archive / Tennessee / River Flood Warnings in 2017

River Flood Warning 65, NWS Memphis, TN

December 23, 2017Dyer County, Gibson County, Obion County, Tennessee

NWS Memphis, TN issued this river flood warning at Dec 23, 2017, 12:01 PM CST for Dyer County, Gibson County, Obion County, Tennessee. It took effect at Dec 23, 2017, 4:42 PM CST. It was in force for 49 hr.

The area

The outline as issued.

The facts

Issued
Dec 23, 2017, 12:01 PM CST (18:01 UTC)
In effect from
Dec 23, 2017, 4:42 PM CST
Expired
Dec 25, 2017, 6:00 PM CST
In force
49 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
Minor

Counties Dyer County, TN, Gibson County, TN, Obion County, TN

The radar

The Paducah radar (KPAH), 95 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Obion River near Obion (OBNT1). The gauge peaked at 33.18 ft at Dec 26, 2017, 3:00 PM CST.

actionminormoderate2025303512/2312/2412/2512/2612/27
Action stage
29 ft
Minor stage
34 ft
Moderate stage
38.5 ft
Major stage
43 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07026040, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

901 
WGUS44 KMEG 231801
FLWMEG
BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Memphis TN
1201 PM CST Sat Dec 23 2017

The National Weather Service has issued a Flood Warning for the Obion
River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A followup Flood Statement will be issued later today or sooner if 
conditions warrant.

For graphical river and flood information...please go to 
www.weather.gov and click near Memphis on the map. Then select Rivers
and Lakes AHPS under current conditions.

Do not drive through flooded areas...turn around don't drown.

Stay tuned to your weather radio and your local news media for the 
latest river information.

&&

TNC045-053-131-241801-
/O.NEW.KMEG.FL.W.0065.171223T2242Z-171226T0000Z/
/OBNT1.1.ER.171223T2242Z.171224T1200Z.171225T1800Z.NO/
1201 PM CST Sat Dec 23 2017

The National Weather Service in Memphis TN has issued a 

* Flood Warning for 
  the Obion River near Obion
* from Saturday December 23 until Monday December 25.
* At 11 AM Saturday the stage was...31.3 feet.
* Minor flooding is forecast.
* Maximum forecast stage of 35.5 feet Sunday December 24.
* Flood stage is 34.0 feet.
* Forecast to rise above flood stage by Saturday December 23 and 
  continue to rise to near 35.5 feet by Sunday December 24. The river
  will fall below flood stage by Monday December 25.
At 36.0 feet, Rives is flooding. Most crop land near the river is 
flooded..  

&&

LAT...LON 3628 8927 3633 8909 3633 8895 3620 8895
      3614 8927                       

$$
2 follow-up statements
892 
WGUS84 KMEG 240225
FLSMEG
Flood Statement
National Weather Service Memphis TN
825 PM CST Sat Dec 23 2017

The Flood Warning continues for the Obion and South Fork of the
Forked Deer River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A followup Flood Statement will be issued when conditions warrant.

For graphical river and flood information...please go to 
www.weather.gov and click near Memphis on the map. Then select Rivers
and Lakes AHPS under current conditions.

Do not drive through flooded areas...turn around don't drown.

Stay tuned to your weather radio and your local news media for the 
latest river information.

&&

TNC045-053-131-250225-
/O.EXT.KMEG.FL.W.0065.000000T0000Z-171225T1800Z/
/OBNT1.1.ER.171224T1600Z.171225T0000Z.171225T1200Z.NO/
825 PM CST Sat Dec 23 2017

The Flood Warning continues for
  the Obion River near Obion
* from Sunday December 24 until Monday December 25.
* At 8 PM Saturday the stage was 31.5 feet.
* Minor flooding is forecast.
* Maximum forecast stage of 34.5 feet Sunday December 24.
* Flood stage is 34.0 feet.
* Forecast to rise above flood stage by Sunday December 24 and 
  continue to rise to near 34.5 feet by late Sunday December 24.
  The river will likely fall below flood stage by Monday December 25.
* At 35.0 feet...Several secondary roads and large areas of farm land
  are flooded in Northern Dyer County. Flooding is occurring around 
  Rives in Southeast Obion County

&&

LAT...LON 3628 8927 3633 8909 3633 8895 3620 8895
      3614 8927                       

$$

TNC033-045-097-250224-
/O.CON.KMEG.FL.W.0060.000000T0000Z-000000T0000Z/
/HLST1.1.ER.171223T0218Z.171223T0900Z.000000T0000Z.NO/
825 PM CST Sat Dec 23 2017

The Flood Warning continues for
  the S.F. Fork Forked Deer River near Halls
* until further notice.
* At 8 PM Saturday the stage was 10.2 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Flood stage is 9.0 feet.
* At 10.5 feet...Flooding on agriculture land near the river.

&&

LAT...LON 3595 8948 3600 8940 3589 8932 3584 8940


$$
520 
WGUS84 KMEG 241801
FLSMEG
Flood Statement
National Weather Service Memphis TN
1201 PM CST Sun Dec 24 2017

The Flood Warning is canceled for the Obion River.

&&

TNC045-053-131-241831-
/O.CAN.KMEG.FL.W.0065.000000T0000Z-171225T1800Z/
/OBNT1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1201 PM CST Sun Dec 24 2017

Forecast information for
  Obion River near Obion
* At 11 AM Sunday the stage was 31.8 feet.
* No flooding is currently forecast.
* Maximum forecast stage of 32.2 feet Monday December 25.
* Flood stage is 34.0 feet.
* Forecast...The river will rise to near 32.2 feet Monday December 
  25.
* At 33.0 feet...Agriculture land near the Obion River begins to 
  flood.

&&

LAT...LON 3628 8927 3633 8909 3633 8895 3620 8895
      3614 8927                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this river flood warning went out at Dec 23, 11:32 AM CST, 29 minutes earlier.

Area forecast discussion, Dec 23, 11:32 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1132 AM CST Sat Dec 23 2017

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 1054 AM CST Sat Dec 23 2017/

Rain showers have moved out of the forecast area, so lowered PoPs
for the remainder of the morning. Could see a few breaks in the
cloud cover this afternoon in northeast Arkansas, but otherwise looks
to stay mostly cloudy with temperatures nearly steady in the low
to mid 40s.

WLC

PREV DISCUSSION... /issued 431 AM CST Sat Dec 23 2017/

DISCUSSION...

Surface low pressure over northwest Tennessee early this morning
will continue to lift northeast and away from the Mid South later
today. A strong trailing cold front stretches southwest from the
low pressure center across west Tennessee into northeast
Mississippi. Modest instability has developed in advance of the
front as temperatures have surged to near 70 degrees, with
dewpoints into the middle 60s. Strong wind shear through the
atmosphere combined with SBCAPES around 500 j/kg and sufficient
low level backing of the winds ahead of the front, has supported a
few severe thunderstorms along the frontal boundary early this
morning. This severe risk will continue ahead of the front until
mid morning when the front clears east of the region. The threat
will exist for damaging winds and isolated tornadoes. Flash
flooding will also continue across portions of west Tennessee and
far northern Mississippi through mid morning. Heavier rainfall
should eventually shift east by later this morning. In addition to
the severe weather and heavy rainfall threat, much colder air is
filtering in to portions of northeast Arkansas. Lift associated
with the trailing upper level shortwave now over southwest
Missouri and northwest Arkansas, will keep light precipitation
ongoing through the morning hours. Falling temperatures both at
the surface and aloft may support some light snow mixing with the
rain across far northeast Arkansas this morning. Considering that
ground temperatures are still quite warm, not expecting much in
the way of accumulations or hazardous travel. Precipitation should
end across the Mid South by this afternoon with continued mostly
cloudy and cool conditions with breezy northwest winds.

A secondary shortwave aloft is forecast to move across the Middle
Mississippi Valley on Christmas Eve. This will help to push a
reinforcing arctic cold front across the area on Sunday. There
will be the potential for a few light rain or snow showers across
northern portions of the forecast area, with occasional sprinkles
or flurries as far south as the Interstate 40 corridor. No
impacts are anticipated from any light snow that falls but it sure
will feel like Christmas time as cold temperatures are
anticipated. Arctic high pressure will build in Christmas Eve
night and Christmas Day with clearing skies and cold temperatures.

A cold and active weather pattern should continue into next week
as another storm system attempts to spread moisture from the south
back over top of the cold airmass that will be in place across
the Mid South. Model guidance continues to differ with respect to
precipitation types and amounts for the middle to end of next
week. There does appear to be some agreement though in the fact
that at least light precipitation should occur during this period
and that temperatures should be cold enough to support some winter
p-types across some portions of the area. Please continue to
monitor the latest forecast as we move into next week and
confidence on a particular solution improves.

JLH

&&

.AVIATION...18Z TAFs

Rain has exited the Midsouth. MVFR cigs will linger through the
day. Cigs will lower again overnight...possibly VFR by morning.
Some guidance indicates fog is likely overnight...but winds should
remain around 5kt...so did not buy into the IFR or lower vis in
prevailing conditions. TEMPO'd 2SM for 3hrs around sunrise at MEM
and 1SM at MKL where fog looks more likely. Winds will shift from
the west tomorrow...increasing to 10-15kt mid morning. MEM should
see clearing skies after noon tomorrow.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Dec 23, 6:42 AM CST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
642 AM CST Sat Dec 23 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-241445-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
642 AM CST Sat Dec 23 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winter weather will be possible across portions of the Mid South
for the middle to end of next week. There remains plenty of
uncertainty regarding precipitation types and amounts. Please
monitor the latest forecast information as we progress into next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 6:45 PM CSTFlash Flood WarningMEGFayette, Haywood, Lauderdale, Tipton6 hr
Dec 22, 7:38 PM CSTRiver Flood WarningMEGShelby31 hr
Dec 22, 7:38 PM CSTRiver Flood WarningMEGFayette, Shelby33 hr
Dec 22, 8:18 PM CSTFlash Flood WarningMEGCarroll, Crockett, Gibson, Henderson, Madison3 hr
Dec 22, 10:12 PM CSTFlash Flood WarningMEGDyer, Lauderdale4 hr
Dec 22, 11:58 PM CSTSpecial Weather StatementMEGCrockett, Gibson, Haywood, Madison47 min
Dec 23, 12:38 AM CSTAreal Flood WarningMEGFayette, Haywood, Lauderdale, Shelby, Tipton6 hr
Dec 23, 2:06 AM CSTAreal Flood WarningMEGChester, Hardeman, Hardin, Henderson, McNairy, Madison6 hr
Dec 23, 4:08 AM CSTSpecial Weather StatementMEGHardin52 min

Nearby

River Flood Warnings in Tennessee, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.